Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 113, NWS Wakefield, VA

May 27, 2000Mecklenburg County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 27, 2000, 4:20 PM EDT for Mecklenburg County, Virginia. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 2000, 4:20 PM EDT (20:20 UTC)
Expired
May 27, 2000, 4:45 PM EDT
In force
25 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Mecklenburg County, VA

What was reported inside it

TimeReportWhereRemark
May 27, 4:35 PM EDTThunderstorm WindBoydton, VATrees downed in rural Mecklenburg county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:45 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 272020
SVRAKQ
VAC117-272045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
420 PM EDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 445 PM EDT

* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF SKIPWITH...OR ABOUT 6
  MILES SOUTHEAST OF REDOAK...MOVING EAST AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  BOYDTON AT 425 PM EDT
  BASKERVILLE AT 430 PM EDT
  SOUTH HILL AT 435 PM EDT
  LA CROSSE AND BRACEY AT 440 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.

THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY!

TORNADO WATCH IS IN EFFECT UNTIL 9 PM.

LAT...LON 3675 7852 3655 7857 3656 7806 3675 7804

$$

SAMMLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:50 PM EDT, 30 minutes earlier.

Area forecast discussion, May 27, 3:50 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
350 PM EDT SAT MAY 27 2000

OTHER THAN TOR WATCH...TAKEN PREVIOUS FCST AND BOOSTED POPS SLIGHTLY
NEXT 2 PDS ACRS MOST OF CWA. CONVECTIVE THREAT TNGT THRU SUN WL RMN
ON BNDRY AS IT SETTLE OR WAFFLES ABT. ETA/AVN LOOK IN AGREEMENT WITH
BNDRY ACRS SE VA SUN AND AS TROF DYNAMICS COME INTO PICTURE SUN
AFTN...ANOTHER ROUND OF CONVECTIVE ACTIVITY LOOKS LIKELY.
TEMPS WL BE TROUBLE THU TUES AS COOLER AIRMASS N OF BNDRY RMNS EVER
PRESENT. CLDS AND OR PRECIP ALONE WILL MAKE FOR COOL CONDITIONS MOST
SPOTS ANYWAY.  WITH THAT...RAISED POPS...LOWERED SOME HIGHS.
EXTENDED LOOKED OK SO MADE ONLY SLIGHT CHG THERE.

CWF...NO FLAGS ATTM. MADE CHGS TO SEAS.

.AKQ...NONE

SAS

In the hours before

Special weather statement, May 27, 1:45 PM EDT, 2 hours 35 minutes before
NCZ012>017-030>032-102-VAZ048-049-060>063-065>073-079>084-086>098-
100-280544-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD, VA
145 PM EDT SAT MAY 27 2000

THUNDERSTORMS CAPABLE OF PRODUCING LARGE AND DAMAGING WINDS
POSSIBLE THROUGH THE EVENING...

A NEARLY STATIONARY FRONTAL BOUNDARY REMAINS ACROSS SOUTH CENTRAL
VIRGINIA THIS AFTERNOON. BANDS OF THUNDERSTORMS WILL FORM
PERIODICALLY ALONG THE FRONT THIS AFTERNOON AND MOVE QUICKLY TO THE
EAST. AREAS OF VIRGINIA MAINLY ALONG INTERSTATE 64 AND SOUTHWARD...AS
WELL AS ALL OF NORTHEAST NORTH CAROLINA REMAIN THE FAVORED LOCATION
FOR POTENTIALLY SEVERE WEATHER.

THE PRIMARY THREAT WILL BE STRONG THUNDERSTORM WIND GUSTS OVER 60
MPH...BUT LARGE HAIL WILL ALSO BE POSSIBLE.

CURRENTLY NO WATCHES OR WARNINGS ARE IN EFFECT...BUT THUNDERSTORMS
CAN QUICKLY BECOME SEVERE IN THIS UNSTABLE WEATHER ENVIRONMENT.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...FOR
UPDATES ON SEVERE WEATHER POTENTIAL...DURING THE MEMORIAL DAY
WEEKEND.

SCHUMANN
Special weather statement, May 27, 2:42 PM EDT, 1 hour 38 minutes before
NCZ012-VAZ060-065>067-079-080-087-088-280100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
242 PM EDT SAT MAY 27 2000

...TORNADO WATCH NUMBER 376 IN EFFECT FOR PORTIONS OF SOUTH CENTRAL
VIRGINIA AND NORTHEAST NORTH CAROLINA UNTIL 900 PM EDT...

VA-VIRGINIA COUNTIES INCLUDED ARE

DINWIDDIE  GREENVILLE
LUNENBURG  MECKLENBURG
NOTTOWAY   PRINCE EDWARD
SUSSEX

VA-VIRGINIA INDEPENDENT CITIES INCLUDED ARE

EMPORIA

NORTH CAROLINA COUNTIES INCLUDED ARE

NORTHAMPTON

.SKYWARN SPOTTERS...
SKYWARN SPOTTER NETWORK ACTIVATION MAY BE NEEDED IN SOUTH CENTRAL
VIRGINIA AND NORTHEAST NORTH CAROLINA NOW THROUGH 9 PM THIS
EVENING.  SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER TO
THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SCHUMANN
Special weather statement, May 27, 2:42 PM EDT, 1 hour 38 minutes before
NCZ012-VAZ060-065>067-079-080-087-088-280100-
SPECIAL WEATHER STATEMENT...CORRECTED TO ADD BRUNSWICK COUNTY VA
NATIONAL WEATHER SERVICE WAKEFIELD, VA
242 PM EDT SAT MAY 27 2000

...TORNADO WATCH NUMBER 376 IN EFFECT FOR PORTIONS OF SOUTH CENTRAL
VIRGINIA AND NORTHEAST NORTH CAROLINA UNTIL 900 PM EDT...

VA-VIRGINIA COUNTIES INCLUDED ARE

DINWIDDIE  GREENVILLE
LUNENBURG  MECKLENBURG
NOTTOWAY   PRINCE EDWARD
SUSSEX

VA-VIRGINIA INDEPENDENT CITIES INCLUDED

EMPORIA

NORTH CAROLINA COUNTIES INCLUDED ARE

NORTHAMPTON

.SKYWARN SPOTTERS...
SKYWARN SPOTTER NETWORK ACTIVATION MAY BE NEEDED IN SOUTH CENTRAL
VIRGINIA AND NORTHEAST NORTH CAROLINA NOW THROUGH 9 PM THIS
EVENING.  SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER TO
THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SCHUMANN
Special weather statement, May 27, 3:14 PM EDT, 1 hour 6 minutes before
NCZ012-VAZ060-065>067-079-080-087-088-280100-
SPECIAL WEATHER STATEMENT...CORRECTED TO ADD BRUNSWICK COUNTY VA
NATIONAL WEATHER SERVICE WAKEFIELD, VA
242 PM EDT SAT MAY 27 2000

...TORNADO WATCH NUMBER 376 IN EFFECT FOR PORTIONS OF SOUTH CENTRAL
VIRGINIA AND NORTHEAST NORTH CAROLINA UNTIL 900 PM EDT...

VA-VIRGINIA COUNTIES INCLUDED ARE

BRUNSWICK       DINWIDDIE       GREENVILLE
LUNENBURG       MECKLENBURG     NOTTOWAY
PRINCE EDWARD   SUSSEX

VA-VIRGINIA INDEPENDENT CITY INCLUDED IS

EMPORIA

NORTH CAROLINA COUNTY INCLUDED IS

NORTHAMPTON

.SKYWARN SPOTTERS...
SKYWARN SPOTTER NETWORK ACTIVATION MAY BE NEEDED IN SOUTH CENTRAL
VIRGINIA AND NORTHEAST NORTH CAROLINA NOW THROUGH 9 PM THIS
EVENING.  SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER TO
THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SCHUMANN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:46 PM EDTSevere Thunderstorm WarningAKQLunenburg29 min
May 27, 4:14 PM EDTSevere Thunderstorm WarningAKQBrunswick, Dinwiddie, Greensville, Sussex, City of Emporia31 min
May 27, 4:44 PM EDTSevere Thunderstorm WarningAKQSouthampton, City of Franklin31 min
May 27, 4:44 PM EDTSevere Thunderstorm WarningAKQGreensville31 min
May 27, 5:00 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, City of Suffolk30 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.